Manitoba Addictions Knowledge Exchange

makeconnections

links

Naloxone – Training material & resources

Naloxone – Training material & resources

When words matter – How to talk about overdose preventionThe fentanyl crisis has resulted in a significant increase in opioid overdoses and deaths across Canada.  Naloxone is a life-saving medication that can temporarily block or reverse the effects of an opioid overdose.  The most common brand of naloxone is Narcan.

The use of naloxone by the general public is a recent development in the effort to stem the surge of fentanyl-related deaths.  We have compiled key resources to better help you understand how naloxone works, and how you might make use of this vital medication either at home or in the workplace.

Information about naloxone:

Why should we care?

  • Canadians have the 2nd highest use of prescription opioids in the world
  • It is not only “street addicts” that are vulnerable to overdose – even when prescription opioids are used correctly there is a risk of overdose
  • We have an opportunity to be part of the solution by:
    • becoming educated on the use of naloxone and treatment of opioid overdose
    • carrying a THN kit if we are regularly in contact with at-risk populations
    • promoting the use of THN to family, friends and/or service providers of those at risk of overdose

What is naloxone?

  • Naloxone blocks the effects of opioids like fentanyl at opioid receptors – it blocks their effects in the brain and body
    • Naloxone has no effect in the absence of opioids, or with non-opioid drugs (like cocaine, methamphetamine, MDMA/ecstasy)
    • It has minimal adverse effects, which are directly related to induced opioid withdrawal or reaction at injection site
    • Very safe – no abuse potential
  • It has a higher affinity/attraction for opioid receptors than most opioid drugs – it “bumps” the drug away from the receptor site
  • Newer super-potent fentanyl analogues may have affinity for the opioid receptor equal to naloxone – meaning much higher doses of naloxone may be required
  • Onset of action – 3-5 minutes
  • Duration of action – 30-90 minutes
    • MUCH shorter duration than opioids, especially in overdose

What is take home naloxone (THN)?

  • THN – kits containing 2 doses of intramuscular (IM) or intranasal (IN) naloxone, along with:
    • Gloves
    • Safety syringes (for intra-muscular or non-proprietary intra-nasal)
    • Alcohol swabs
    • Breathing mask – one way valve to protect rescuer

Why is take home naloxone necessary?

  • Opioid overdoses are a serious public health issue
    • More than 100 people die in Manitoba every year from overdose – leading cause of accidental death
  • More than 75% of overdoses are witnessed by someone
    • Very strong evidence that lay people – with appropriate training – can recognize and respond to opioid overdoses
    • Administering naloxone avoids the need for prolonged rescue breathing
  • Temporary reversal of respiratory depression
    • Buys enough time for transport to an ER
    • Reduces risk of brain injury (anoxia) and death
  • No evidence that THN increases risk taking behaviour

Naloxone training materials:

The Addictions Foundation of Manitoba developed a naloxone training package to facilitate training of all staff in the use of naloxone in the event of an opioid overdose.  The process was designed to train non-medical staff in the recognition of signs of overdose, the administration of naloxone, and includes some information on opioids.  We have edited the documents to eliminate specific references to AFM in an effort to make these training resources more accessible for other organizations.  These materials may require some adaptations prior to use by other agencies.

The package includes:

  • Facilitator’s outline (includes what to prepare and time scheduling) for both injection and nasal versions of the training
  • Naloxone training evaluation form
  • Naloxone training presentations for either injection or nasal products
  • Posters – SAVE ME (injection version) and SAVE NOW (nasal version) protocols
  • Staff FAQ

The videos referred to in the facilitator’s outline are available online.

  • Naloxone (Narcan) nasal spray video from the manufacturer’s website (at the bottom of the home page)
  • YouTube video by Chicago Alliance called “Live! Using Injectable Naloxone to Reverse Opiate Overdose
    • While our trainers liked the realistic aspect of this video, you may want to screen it first as it has some strong language.

Overdose/naloxone information sheets:

Websites:

Overdose prevention sites